• It has been reported in the medical literature that in cases of theophylline toxicity a relationship exists between the serum theophylline concentration and the severity of symptoms. We reviewed the records of 20 inpatients receiving long-term theophylline therapy who had serum theophylline concentrations of at least 20 mg/L (111 μmol/L) or who had symptoms of theophylline toxicity. No relationship between the serum concentrations and the severity of toxic effect was seen. Metabolic abnormalities similar to those previously reported in intentional acute intoxication were noted. Cardiac arrhythmias were seen in approximately half of the patients, hypotension in only one. No patient in whom a conservative form of therapy was initiated at diagnosis went on to develop additional toxic effects. It is our finding that severe toxic reactions to theophylline can occur over a wide range of serum concentrations. Conservative treatment measures, specifically drug discontinuation and interference with additional oral absorption by activated charcoal, should be instituted unless life-threatening symptoms are present, when more aggressive therapy (such as charcoal hemoperfusion) is warranted.
(Arch Intern Med 1987;147:757-760)
Bertino JS, Walker JW. Reassessment of Theophylline Toxicity: Serum Concentrations, Clinical Course, and Treatment. Arch Intern Med. 1987;147(4):757–760. doi:10.1001/archinte.1987.00370040139024
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: